Facebook Pixel

What do You Think About the Birth Control Patch (Ortho-Evra) Debate?

By May 11, 2008 - 7:49pm
Rate This

There has been recent attention related to the birth control Ortho-Evra, known as "the patch", and some of the potential risks associated with using it.

Hormonal contraceptives, such as "the pill", "the patch", "the ring", include hormones such as estrogen, which in large doses, may have side effects including blood clots (which is why women are urged not to smoke when on hormonal contraception, as this risk increases even more). Blood clots are rare, but serious and can lead to stroke, and increased doses of estrogen are linked to increased chances of blood clots.

In 2005, new labels were added to Ortho Evra, saying that "hormones from patches applied to the skin get into the blood stream and are removed from the body differently than hormones from birth control pills taken by mouth." Patch users are exposed to 60% more estrogen than taking a typical birth control containing 35 mg. of estrogen.

However, it is not known if there are differences in the risk of serious side effects (blood clots) based on the differences between ortho evra and the pill containing 35 mg of estrogen.

The recent attention with ortho evra is from groups urging the government to discontinue the use of the patch (according to a New York Times article).

Have you, or are you currently, had experience with using the patch? Was it positive or negative? What do you think about the potential risks of patch-users receiving increased doses of estrogen through the skin via orally?

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.